Tennessee, 2004

Hail in Tennessee, May 9, 2004

May 9, 2004 · NWS MRX · 1 event in 1 county or zone

Penny size hail covered the ground four miles west southwest of Huntsville.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

Penny size hail covered the ground four miles west southwest of Huntsville.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at May 9, 1:40 PM EST, 4 hours 10 minutes earlier.

Area forecast discussion, May 9, 1:40 PM EST, 4 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
240 PM EDT SUN MAY 9 2004

.SHORT TERM (TONIGHT THROUGH TUESDAY NIGHT)...SURFACE HIGH PRESSURE
RIDGE CONTINUES TO EXTEND NW THROUGH THE SOUTHERN APPALACHIANS INTO
E TN. HIGH PRESSURE RIDGE ALOFT SHIFTS EAST ALLOWING FOR A MORE
SOUTHERLY FLOW AND INCREASED LAYER RH. MODELS ADVECT SOME COOLER
AIR IN FROM THE EAST AND HIT THE CLOUD COVER PRETTY HARD ON
MONDAY. MOS MAX NUMBERS DOWN ABOUT 5 DEGREES FROM TODAYS READINGS
AND THIS LOOKS OVERDONE. WILL STAY ON HIGH SIDE OF MOS. SIMILAR
SOLUTION FOR TUE. FOR MINS...WILL LEAN TOWARD COOLER NGM MOS. A
GRADUAL INCREASING POP TREND FAVORING DIURNAL OROGRAPHIC
DEVELOPMENT. HOWEVER SOME BOUNDARIES COULD LAUNCH STRAY ACTIVITY AS
UNSTABLE AIRMASS PERSISTS.

.LONG TERM (WEDNESDAY THROUGH SUNDAY)...WEAK SHORTWAVES EXPECTED TO
ROTATE THROUGH THE REGION THIS WEEK.  MOISTURE LIMITED...BUT STILL
UNSTABLE...WILL CONTINUE WITH THE DIURNAL SLIGHT CHANCE POPS ON
WEDNESDAY AND THURSDAY.  COLD FRONT CONSIDERABLY SLOWER THAN
PREVIOUS RUNS.  WENT WITH HPC DISCUSSION AND TIMING...FROPA NOW
EXPECTED ON SUNDAY.  MOISTURE CONTINUES TO INCREASE AHEAD OF
FRONT...WENT WITH CHANCE POPS FOR FRIDAY THROUGH SUNDAY.
&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA, TN   61  85  62  82 /  20  20  20  40
KNOXVILLE, TN   61  84  62  83 /  20  20  10  30
BRISTOL, TN   57  83  57  81 /  30  20  20  30
OAK RIDGE, TN   60  83  61  82 /  20  20  10  30
&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

MRX
Hazardous weather outlook, May 9, 4:10 AM EST, 13 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
510 AM EDT SUN MAY 9 2004

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-100900-
ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE-
CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON-
HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN-
MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE-
NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL-
SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER-
SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION-
510 AM EDT (410 AM CDT) SUN MAY 9 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWESTERN
VIRGINIA AND EXTREME SOUTHWESTERN NORTH CAROLINA.

.DAY ONE (TODAY AND TONIGHT)...

A FEW SHOWERS AND THUNDERSTORMS MAY DEVELOP THIS AFTERNOON...
MAINLY IN THE HIGHER TERRAIN ALONG THE TENNESSEE AND NORTH CAROLINA
STATELINE.  THESE SHOWERS AND STORMS WILL BE DRIFTING VERY SLOWLY
EASTWARD...WITH THE POSSIBILITY OF LOCALLY HEAVY RAINS AND SMALL
HAIL WITH THE STRONGEST STORMS.  OTHERWISE...NO HAZARDOUS WEATHER IS
EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN (MONDAY THROUGH SATURDAY)...

THE AREA OF HIGH PRESSURE WILL WEAKEN ALONG WITH A SLIGHT INCREASE
IN MOISTURE...AS SEVERAL WEAK UPPER LEVEL DISTURBANCES AFFECT THE
REGION.  THUS...THERE WILL BE AT LEAST A SLIGHT CHANCE OF SHOWERS
AND THUNDERSTORMS EACH DAY...WITH THE BETTER COVERAGE BEING TUESDAY
AND AGAIN ON THE WEEKEND.

HOWEVER...AT THIS TIME NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

PLEASE STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/MRX.

TG

The radar

The Knoxville radar (KMRX), 106 km away, was scanning. The volume nearest the first event began at 22:52 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Scott

When
May 9, 5:50 PM EST
Where
Scott County, 4 mi WSW of Huntsville
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
36.400, -84.550

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2004Every state in 2004This day in weather historyWarnings in Tennessee, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5395134.